Nebraska, 2022

Drought in Nebraska, April 1 to 30, 2022

April 1 to 30, 2022 · NWS GID · 17 events in 17 counties and zones

S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of April 2022, 21 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021. Exacerbating the situation were relentless winds, as this was in fact the area's overall-windiest April since at least 1951 (per analysis of Grand Island airport data). As for significant drought impacts, the combination of dryness and intense winds sparked two of the largest, most destructive wildfires in at least several decades within South Central Nebraska. Both of these infernos affected far southwestern portions of the local area: 1) The Road 739 Fire in Gosper/Furnas counties that flared up April 7th...2) The Road 702 Fire that began April 22nd and impacted western portions of Furnas County (but more so Red Willow County just outside this coverage area). April marked the third consecutive month with at least D2 assigned to a portion of the local domain and was the second straight month with D3. Specifying more county-based drought category detail, April began with at least portions of four far northern counties in D3: Valley (the entire county), Greeley, Sherman and Howard (the remainder of these counties started the month with D2). In addition, at least portions of 13 other counties started the month assigned at least D2: Nance, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Kearney, Furnas and Harlan. During the latter half of the month, both D3 and D2 increased in coverage to include parts of several more counties. Specifically, D3 expanded to also include portions of: Nance, Dawson, Buffalo, Gosper and Furnas, while D2 expanded to include much of: Adams, Clay and Fillmore. Outside of the worse-off D3/D2 zones, only Webster, Nuckolls and Thayer counties spent April categorized in Moderate Drought (D1).

Turning to April 2022 precipitation data, roughly 90 percent of the 24-county area measured at least slightly below normal precipitation (mainly less than 2.75 inches), and roughly half of places less than half their April normal (mainly less than 1.40). For all locales, the vast majority of April precipitation fell during the final 10 days. The very-driest places of all (greatest concentrations of totals less than 0.50) focused within far southeast local counties (Thayer/Nuckolls) and also the southwestern half of Furnas County. Meanwhile, of the roughly 10 percent of South Central Nebraska that received at least slightly above normal precipitation (at least 3-4), this mainly concentrated within portions of far northeast counties including Nance/Merrick, along with portions of Harlan and northern Furnas counties. Furnas County actually observed a particularly large gradient in April precipitation between northern and southwestern areas, with NWS/CoCoRaHs observer totals ranging from as much as 3.66 in Arapahoe to merely 0.48 in Wilsonville. Prior to parts of the area receiving late-April rains, the start of meteorological spring had been incredibly dry, setting the stage for the aforementioned large wildfires in/near Furnas County (along with many smaller fires scattered across South Central Nebraska). As just a few examples of remarkably dry March 1-April 27 precipitation totals from NWS observers: 1) Greeley: 0.25 (7 percent of normal)...2) Ord: 0.34 (8% of normal)...3) Elwood 8S: 0.55 (17% of normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 31, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1251 AM CDT Fri Apr 1 2022

.DISCUSSION...(This evening through Thursday)
Issued at 300 PM CDT Thu Mar 31 2022

Skies cleared quickly today, and the snow from last night has
completely melted away. Northwest winds continue, although they
have continue to slowly trend downward as the surface pressure
gradient weakens, and they should quickly become light and
variable this evening. Light winds and mostly clear skies will
allow the entire area to dip into the 20s overnight, and some of
the typically cold spots could even dip into the high teens.

Winds turn to the south on Friday ahead of an approaching
shortwave and associated surface front. Most of the area should be
able to reach the 60s, but northwestern areas will probably come
up short as the front moves into the area. Models continue to
indicate a decent chance for rain for the eastern half of the area
late Friday afternoon through the evening. That said, amounts are
expected to be pretty light. Eastern areas may get 0.10”, but
areas along/west of Highway 281 will be lucky to get anything
measurable.

Saturday and Sunday are looking warm and dry as upper level
ridging moves overhead. High temperatures are expected to be in
the 60s for most of the area. Saturday looks to be particularly
nice with relatively light winds, but Sunday will trend windier as
a cold front pushes through the area.

A broader trough then pushes into the central CONUS Monday into
Tuesday, bringing chances for rain to the region. The pattern is
complicated and somewhat uncertain, but ensemble guidance still
indicates that precipitation totals will remain on the lower end.
The 12Z EPS ensemble mean shows just a few tenths across the area,
at best through Wednesday night.

Of increasing certainty is the winds with this system.
Deterministic and ensemble guidance are still showing the
potential for strong northwesterly winds on the backside of this
system Wednesday and Thursday. If rain does end up being as light
as expected, this could lead to critical fire danger.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1244 AM CDT Fri Apr 1 2022

Prevailing VFR conditions expected through the period with a cold
front forecast to cross the terminals late in the
period...bringing a shift in winds along with a few showers ahead
of it's passage. MVFR CIGS are then expected in its wake for at
least a few hours Friday evening...before skies clear just beyond
the current scope of the TAFS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, Mar 31, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
220 PM CDT Thu Mar 31 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
220 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near critical fire weather conditions will be possible west of
Highway 281 on Sunday afternoon.

Near critical fire danger is possible again Tuesday afternoon.

Northwest winds are expected to gust to at least 40 MPH on
Wednesday, which could lead to critical fire danger for large
portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Valley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Gosper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Furnas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Kearney

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011887, 1011888, 1011889, 1011890, 1011891, 1011892, 1011893, 1011894, 1011895, 1011896, 1011897, 1011898, 1011899, 1011900, 1011901, 1011902, 1013198.